NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 6, 9:54 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Jan 6, 9:54 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
954 PM EST Thu Jan 6 2022
.SYNOPSIS...
Low pressure over the Southeast will lift to the northeast
towards the Mid-Atlantic tonight, then intensifies east of New
Jersey on Friday before departing. High pressure builds in from
the west Friday night and moves offshore Saturday night. A front
approaches on Sunday and crosses the region Sunday night,
followed by an Arctic front Monday night. Arctic high pressure
builds into the region Tuesday, then departs on Wednesday.
Another front passes north of the region Thursday.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
A burst of light snow has passed through the western suburbs of
Philadelphia and Berks county, and is moving through the Lehigh
Valley. Will not make significant changes to the forecast with
this update, as a coating or so has fallen from this. But it
will bear watching. HRRR continues to indicate heaviest snow
across much of New Jersey.
Otherwise, the main focus for this period continues to be low
pressure system expected to bring snow tonight into early
Friday. The forecast guidance is now in good agreement tracking
low pressure over the SE US north and east off the N.C coast to
a position south of Cape Cod by 12z Friday.
Going through the overnight is when things get interesting.
Clouds thicken through this evening with precipitation
overspreading the area SW to NE late this evening into the
overnight (mainly after 10 PM or so) as the deepening low
pressure system tracks up the coast. This will be a mostly snow
event except over southern DE and south coastal NJ where we
still think there will be sleet and rain mixing in at times,
especially at the onset. This will keep amounts lower here. The
main change with this update is that we've issued a Winter Storm
Warning for most of central and southern NJ as confidence has
grown that there will be swath of higher snowfall amounts here,
with upwards of around 6 inches or so under a heavier band
setting up. Challenge is that these higher amounts probably
won't even include these entire counties as the axis of heaviest
snow will likely be just south of the Turnpike but away from
the coast extending roughly from Cumberland Counties NE through
Monmouth Counties. Strictly speaking, this will be a marginal
event in terms of reaching Winter Winter Storm Warning criteria
but given the timing leading up to and into the morning rush,
impacts could be high. Also, since it will be fast moving, most
of the snow will be falling within just a few hours with rates
potentially reaching 1-2 inches per hours. Farther north over
eastern PA and over most of Delmarva we are still forecasting a
general 2 to 4 inches of snow.
Heading into Friday the snow will quickly wind down from west to
east through the mid morning as the deepening low races NE with
sunshine even developing by afternoon. However in the system's wake
winds will strengthen out of the NW with gusts of 20 to 30+ mph
expected by afternoon. This may cause some issues with blowing snow
though it should be noted that the strongest winds will be near the
coast where it will be a wetter snow. Lows tonight will be in the
20s to low 30s and these temps won't increase too much for Friday
due to the NW winds / cold advection behind the low. Highs will be
mostly in the upper 20s to mid 30s...coldest north and mildest
south.
For Friday night, winds gradually diminish due to relaxing pressure
gradient as the low moves away and high pressure starts to build
towards the region. It will be a very cold night though with lows
mostly in the teens. Saturday will then be dry and cold as the high
crests over the area.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
High pressure centered over West Virginia and Virginia on
Saturday will gradually slide east through the day, and will be
off the Virginia/North Carolina coast by Saturday evening. High
pressure continues to track offshore Saturday night, and return
flow sets up behind the departing high.
Sunny and cold on Saturday with highs in the upper 20s to low
30s. These highs are around 10 degrees below normal.
A cold front approaches Saturday night. Clouds increase after
midnight. Prior to midnight, however, with clear skies and light
southerly winds, expecting strong radiational cooling
conditions. Low temperatures will drop into the teens and 20s in
the evening, and then temperatures will hold steady and slowly
rise through the night as those clouds spread east. Based on
latest models trends, precip should hold off until after
daybreak Sunday.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Warm air advection aloft will be underway on Sunday as southerly
flow increases between an approaching cold front and high
pressure offshore. Light precip develops in the morning over the
far western zones. Surface temperatures will remain below
freezing through the morning, but temperatures above 950 mb will
warm to +5C. As a result, there is a chance for a prolonged
period of freezing rain Friday morning for areas west of the
Delaware River, generally in the southern Poconos, Lehigh
Valley, and down into the Delaware Valley. Temperatures in
Philadelphia proper and areas east should be above freezing by
the time rain arrives, and then temperatures warm to above
freezing for all but the southern Poconos by Sunday afternoon.
Based on forecast QPF, generally expecting up to 1/10 inch of
ice accretion. Highs on Sunday will range from the low 30s in
the southern Poconos to the mid and upper 30s otherwise north
and west of the Fall Line, and in the low to mid 40s south and
east of the Fall Line. Southern Delmarva will get into the mid
and upper 40s.
Cold front works its way through the region Sunday night and
precip tapers off from northwest to southeast. A bit more wintry
weather is possible as it winds down.
A stronger Arctic cold front then passes through the region
Monday afternoon. Models indicating strong Lake Effect Snow well
north and west of the local forecast area, but if the trajectory
is good enough, it is possible for some streamers to make it to
the far northern zones.
Behind that front, the coldest air of the season will spread
into the region. Lows Monday night will drop into the single
digits and teens, and then highs on Tuesday will be in the teens
and low 20s. Will undercut NBM max Temps on Tuesday by several
degrees as it looks to be quite cold.
This cold snap will be brief, as the Arctic high slides offshore
Tuesday night and Wednesday, and return flow ushers a milder air
mass into the region. Temps rebound by 10-15 degrees on
Wednesday, and then closer to normal levels on Thursday.
&&
.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...VFR initially, then CIGs lower to MVFR by 06Z/07Z,
then quickly lower to IFR thereafter. IFR VSBYs in light to
moderate snow with occasional LIFR conditions. Light NW winds,
becoming N around 10 kt. Moderate confidence overall. Snow at
PHL 4-5 inches expected.
Friday...IFR/LIFR CIGS/VSBYS in the 12Z to 15Z time period in
snow, then rapid improvement from SW to NE thru the midday. NW
winds 15-20 kt with 20-30 kt gusts in the afternoon, which may
produce some BLSN that was included with the latest TAFS.
Outside of any VSBY restrictions for BLSN, VFR expected thru the
afternoon. Moderate confidence.
Outlook...
Saturday through Saturday night...VFR. Light N winds Saturday,
then light S winds Saturday night. Moderate confidence.
Sunday through Sunday night...Sub-VFR. FZRA at KRDG/KABE and
possibly KTTN Sunday morning and RA elsewhere. Precip changes to
plain RA in the afternoon. A brief period of wintry weather is
possible Sunday evening as precip winds down. Conditions improve
to VFR Sunday night. S winds 5-10 kt, becoming NW late Sunday
night. Low confidence.
Monday...VFR. NW winds 10-15 kt with gusts to 20 kt. Moderate
confidence.
Tuesday...VFR. NW winds 5-10 kt. Moderate confidence.
&&
.MARINE...
Winds over our northern zones diminish into early this evening
but then winds ramp again late tonight associated with the
coastal low. Gale conditions are expected on most of the waters
beginning Friday morning. The upper Delaware Bay should stay
below gale force, but gusts to 30 kt are expected there. Windy
conditions will continue through the day Friday then diminish
Friday night.
Outlook...
Saturday through Saturday night...Lingering SCA conditions in
the morning, then sub-SCA conditions.
Sunday through Monday...SW winds increase to 15-20 kt with
gusts up to 25 kt. Winds shift to the NW Monday morning. Seas
build to 3-5 feet. A SCA will likely be needed.
Tuesday...NW winds 15-20 kt with 25-30 kt gusts. A SCA will
likely be needed.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 10 AM EST Friday for PAZ054-055-
060>062-070-071-101>106.
NJ...Winter Weather Advisory until 10 AM EST Friday for NJZ001-
007>010-012-015-023>026.
Winter Storm Warning until 10 AM EST Friday for NJZ013-014-
016>022-027.
DE...Winter Weather Advisory until 10 AM EST Friday for DEZ001>003.
MD...Winter Weather Advisory until 10 AM EST Friday for MDZ012-015-
019-020.
MARINE...Gale Warning from 6 AM to 10 PM EST Friday for ANZ431-450>455.
Small Craft Advisory from 4 AM to 10 PM EST Friday for ANZ430.
&&
Synopsis...MPS
Near Term...Fitzsimmons
Short Term...MPS
Long Term...MPS
Aviation...Fitzsimmons/MPS
Marine...Fitzsimmons/MPSSpecial weather statement, Jan 6, 9:32 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
932 PM EST Thu Jan 6 2022
NJZ009-010-015-PAZ103>106-070300-
Hunterdon-Somerset-Mercer-Lower Bucks-Upper Bucks-Eastern
Montgomery-Western Montgomery-
932 PM EST Thu Jan 6 2022
...AN AREA OF SNOW WILL AFFECT HUNTERDON...NORTHWESTERN
MERCER...SOUTHWESTERN SOMERSET...CENTRAL MONTGOMERY AND BUCKS
COUNTIES...
At 931 PM EST, an area of snow was located over Dublin, or 21 miles
southeast of Allentown, moving east at 40 mph.
Locations impacted include...
Ewing, Lansdale, Princeton, Quakertown, Perkasie, Doylestown, Byram,
Souderton, Bedminster, Flemington, Chalfont, Tinicum, High Bridge,
Hatfield, Clinton, Pennington, New Hope, Dublin, Hopewell and
Ferndale.
This includes the following highways...
Interstate 78 in New Jersey between mile markers 13 and 21.
Interstate 295 in New Jersey between mile markers 71 and 75.
A winter weather advisory is in effect for the area. Please monitor
local media outlets and the National Weather Service for further
statements.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4019 7529 4046 7542 4070 7485 4031 7465
TIME...MOT...LOC 0231Z 253DEG 41KT 4035 7523
MPS